Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Wilson Quotients for Composite Moduli

Authors: Takashi Agoh, Karl Dilcher and Ladislav Skula
Journal: Math. Comp. 67 (1998), 843-861
MSC (1991): Primary 11A07; Secondary 11B68
MathSciNet review: 1464140
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An analogue for composite moduli $m \geq 2$ of the Wilson quotient is studied. Various congruences are derived, and the question of when these quotients are divisible by $m$ is investigated; such an $m$ will be called a ``Wilson number". It is shown that numbers in certain infinite classes cannot be Wilson numbers. Eight new Wilson numbers up to 500 million were found.

References [Enhancements On Off] (What's this?)

  • 1. T. Agoh, On Bernoulli and Euler numbers, Manuscripta Math. 61 (1988), 1-10. MR 89i:11030
  • 2. T. Agoh, K. Dilcher, and L. Skula, Fermat quotients for composite moduli, J. Number Theory 66 (1997), 29-50.
  • 3. R. E. Crandall, Topics in Advanced Scientific Computation, TELOS/Springer-Verlag, Santa Clara, CA, 1996. MR 97g:65005
  • 4. R. E. Crandall, K. Dilcher and C. Pomerance, A search for Wieferich and Wilson primes, Math. Comp. 66 (1997), 433-449. MR 97c:11004
  • 5. L. E. Dickson, History of the Theory of Numbers, vol. 1, Divisibility and Primality, Chelsea Pub. Company, New York, N.Y., 1966. MR 39:6807a
  • 6. H. Dubner, Searching for Wilson primes, J. Recreational Math. 21 (1989), 19-20.
  • 7. R. H. Gonter and E. G. Kundert, All prime numbers up to 18,876,041 have been tested without finding a new Wilson prime, Preprint (1994).
  • 8. K. E. Kloss, Some number theoretic calculations, J. Res. Nat. Bureau of Stand., B, 69 (1965), 335-339. MR 32:7473
  • 9. M. Lerch, Zur Theorie des Fermatschen Quotienten $\frac{a^{p-1}-1}{p} = q(a)$, Math. Annalen 60 (1905), 471-490.
  • 10. E. Lehmer, On congruences involving Bernoulli numbers and the quotients of Fermat and Wilson, Ann. of Math. 39 (1938), 350-360.
  • 11. P. Ribenboim, The Book of Prime Number Records, Springer-Verlag, New York, 1988. MR 89e:11052
  • 12. P. Ribenboim, The Little Book of Big Primes, Springer-Verlag, New York, 1991. MR 92i:11008

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11A07, 11B68

Retrieve articles in all journals with MSC (1991): 11A07, 11B68

Additional Information

Takashi Agoh
Affiliation: Department of Mathematics, Science University of Tokyo, Noda, Chiba 278, Japan

Karl Dilcher
Affiliation: Department of Mathematics and Statistics, Dalhousie University, Halifax, Nova Scotia, B3H 3J5, Canada

Ladislav Skula
Affiliation: Department of Mathematics, Faculty of Science, Masaryk University, 66295 Brno, Czech Republic

Received by editor(s): January 23, 1995
Received by editor(s) in revised form: May 22, 1996
Additional Notes: The first author was supported in part by a grant of the Ministry of Education, Science and Culture of Japan.\endgraf The second author’s research was supported by NSERC of Canada.\endgraf Research of the third author was supported by the Grant Agency of the Czech Republic, “Number Theory, its Algebraic Aspects and its Relationship to Computer Science", No. 201/93/2/22.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society